Post Transplant Complications
Your child will likely develop sores in their mouth or throat after chemotherapy or radiation. The medical term for these sores is mucositis. They typically appear three to seven days after chemotherapy or radiation. Some people have just a few sores in their mouths. Others may have sores on their lips and down into their throats. Mouth sores can be very uncomfortable and can affect your child's ability to eat, drink, even breathe or talk. The doctor and nurses will examine your child's mouth daily.
Several things are done to prevent and treat mouth sores and ease your child's discomfort:
- Rinse your child's mouth with a mild salt (saline) solution four times a day while they have low white blood cell counts. Antiseptic mouth rinses may also be recommended to decrease the risk of infection. Avoid mouthwashes containing alcohol.
- Use tooth sponges instead of a toothbrush to prevent gums from bleeding.
- Medications may be given to relieve the pain. Narcotics (opioids) such as morphine may be used for moderate to severe pain.
- Avoid using dental floss for a few months after an autologous BMT. If your child had an allogeneic BMT, they may need to wait longer to floss. Ask your child's physician when they can floss again.
Nausea, Vomiting, and Diarrhea
Chemotherapy drugs and/or radiation therapy may cause nausea, vomiting, and sometimes diarrhea. Medications taken after chemotherapy may also make your child feel queasy. Tell your child's healthcare team if an additional medication has made your child feel worse or better.
Your child's healthcare team will prescribe antinausea medications called antiemetics, which prevent nausea and vomiting even before they get the first dose of chemotherapy or radiation. Antinausea medications usually are given every four to six hours or as a continuous IV drip.
Your child's medical team may use several different antinausea drugs to control their symptoms.
Nausea, vomiting, and diarrhea can cause problems, including:
- Decreased nutrition
- Weight loss
- Fluid loss (dehydration)
Nausea, vomiting, and diarrhea makes it hard for your child to summon energy and optimism. These symptoms should improve as your child recovers.
Chemotherapy and radiation may cause other changes that affect your child's nutritional status. Anorexia is a loss of appetite, which may result from:
- Changes in your child's sense of taste. Most people describe the taste of food as bland and uninteresting after chemotherapy. Even some of your child's favorite foods may taste odd to them for a while.
- Nausea and mouth sores. For some patients it takes weeks to regain a normal appetite. Changes that affect your child's ability to get enough nutrition will be monitored by the medical team. Your child's dietitian and pharmacist will regularly check your child's calorie intake, weight, and protein status to determine what supplements are needed.
Until your child's bone marrow begins making blood cells on its own, your child may have problems with bleeding, such as bleeding from mouth sores or nosebleeds. If there are signs of bleeding or their platelet count is low, your child will be given a transfusion of platelets. If their hemoglobin count is low (usually below 8.0), they may have a transfusion of red blood cells.
Fevers are common during a BMT. A fever may be caused by an infection, a reaction to blood products, or a reaction to medications. Sometimes the cause of a fever is difficult to determine.
Antibiotics are given if the fever is likely to be related to an infection. If the infection is related to the central venous catheter, the catheter may need to be removed or replaced.
When your child's white blood cell count is very low, your child's healthcare team will give your child intravenous antibiotics at the first sign of a fever over 100.5°F. Antibiotics are started quickly because the immune system is initially not established enough to fight off infection after BMT.
A fever can last from a couple of days to a couple of weeks. Fevers may come and go during your child's recovery. For most people, acetaminophen (Tylenol) works to reduce a fever and makes them more comfortable. It is extremely important to notify your child's doctors when they first develop a fever. Patients with persistent fevers may have additional tests (X-rays or scans), receive additional medications, or be admitted to the hospital.
Occasionally, after high doses of chemotherapy or radiation, irritation or inflammation of the liver (called veno-occlusive disease of the liver) can occur. Symptoms include:
- Jaundice, or yellowish eyes and skin
- Dark urine
- Weight gain/fluid retention
- Tenderness over the liver or on the right side of the abdomen
- Abnormal levels of liver enzymes in the blood
A liver ultrasound may be performed if the medical team suspects veno-occlusive disease of the liver. Most cases get better with time, but severe cases can be fatal.